Alert archive / Massachusetts / Winter Storm Watches in 2016

Winter Storm Watch 1, NWS Boston/Norton, MA

January 22, 2016Newport County, Washington County, Rhode Island; 5 counties in Massachusetts

NWS Boston/Norton, MA issued this winter storm watch at Jan 22, 2016, 4:20 AM EST for Newport County, Washington County, Rhode Island; 5 counties in Massachusetts. It took effect at Jan 23, 2016, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 22, 2016, 4:20 AM EST (09:20 UTC)
In effect from
Jan 23, 2016, 7:00 AM EST
Expired
Jan 22, 2016, 3:36 PM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 9.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2016-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2016-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS41 KBOX 220920
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
420 AM EST FRI JAN 22 2016

MAZ020>024-RIZ006>008-221730-
/O.NEW.KBOX.WS.A.0001.160123T1200Z-160124T1200Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
420 AM EST FRI JAN 22 2016

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING.

* LOCATIONS...SOUTH COAST OF MASSACHUSETTS AND RHODE ISLAND
  INCLUDING CAPE COD AND THE ISLANDS. CITIES AND TOWNS IN THE
  WINTER STORM WATCH INCLUDE FALL RIVER...NEW BEDFORD...
  MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...VINEYARD
  HAVEN...NANTUCKET...NARRAGANSETT...WESTERLY...NEWPORT AND BLOCK
  ISLAND.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...POSSIBLE SNOW ACCUMULATION OF 4 TO 7 INCHES.

* TIMING...SATURDAY MORNING THROUGH SUNDAY MORNING.

* IMPACTS...SNOW COVERED ROADS. ANYONE TRAVELING IN THE NEXT 24 TO
  36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO
  MODIFY TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* TEMPERATURES...AROUND 30.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD...OR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 TO
36 HOURS SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY
TRAVEL PLANS SHOULD WINTER WEATHER DEVELOP.

&&

$$

NOCERA

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
1 follow-up statement
594 
WWUS41 KBOX 222036
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
336 PM EST FRI JAN 22 2016

MAZ023-RIZ008-230445-
/O.UPG.KBOX.WS.A.0001.160123T1200Z-160124T1200Z/
/O.NEW.KBOX.BZ.W.0001.160123T1800Z-160124T0600Z/
DUKES MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...VINEYARD HAVEN...BLOCK ISLAND
336 PM EST FRI JAN 22 2016

...BLIZZARD WARNING IN EFFECT FROM 1 PM SATURDAY TO 1 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 1 PM SATURDAY TO 1 AM EST
SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...BLOCK ISLAND AND MARTHAS VINEYARD.

* HAZARD TYPES...HEAVY SNOW AND BLIZZARD CONDITIONS.

* ACCUMULATIONS...SNOW ACCUMULATION OF 8 TO 12 INCHES.

* TIMING...SNOW WILL DEVELOP BETWEEN 6 ANS 8 AM SATURDAY MORNING
  AND BECOME HEAVY AT TIMES AROUND MIDDAY. THE BRUNT OF THE STORM
  WITH HEAVY SNOW...STRONG WINDS AND BLIZZARD CONDITIONS WILL
  OCCUR SATURDAY AFTERNOON INTO SATURDAY EVENING. SNOWFALL RATES
  MAY REACH 1 TO 2 INCHES AN HOUR AT TIMES. WIND GUSTS TO 55 MPH
  WILL COMBINE WITH THE HEAVY SNOW TO PRODUCE WHITEOUT CONDITIONS
  AT TIMES. THE SNOW WILL BEGIN TO TAPER OFF AFTER MIDNIGHT
  SATURDAY NIGHT.

* IMPACTS...DANGEROUS TRAVEL WITH HEAVY SNOW AND POOR
  VISIBILITIES. HEAVY WET SNOW COMBINED WITH STRONG WINDS WILL
  RESULT IN SCATTERED POWER OUTAGES. 

* WINDS...NORTHEAST 30 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* VISIBILITIES...ONE QUARTER MILE OR LESS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING IS ISSUED WHEN SUSTAINED WINDS OR FREQUENT
GUSTS OVER 35 MPH ARE EXPECTED WITH CONSIDERABLE FALLING AND/OR
BLOWING AND DRIFTING SNOW.  VISIBILITIES WILL BECOME POOR WITH
WHITEOUT CONDITIONS AT TIMES.  THOSE VENTURING OUTDOORS MAY
BECOME LOST OR DISORIENTED...SO PERSONS IN THE WARNING AREA ARE
ADVISED TO STAY INDOORS.

&&

$$

MAZ020>022-024-RIZ006-007-230445-
/O.UPG.KBOX.WS.A.0001.160123T1200Z-160124T1200Z/
/O.NEW.KBOX.WS.W.0001.160123T0900Z-160124T1200Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...NANTUCKET...
NARRAGANSETT...WESTERLY...NEWPORT
336 PM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT FROM 4 AM SATURDAY TO 7 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 4 AM SATURDAY TO
7 AM EST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...SOUTH COAST OF MASSACHUSETTS AND RHODE ISLAND
  INCLUDING CAPE COD AND NANTUCKET. CITIES AND TOWNS IN THE
  WARNING INCLUDE FALL RIVER...NEW BEDFORD...MATTAPOISETT...
  CHATHAM...FALMOUTH...PROVINCETOWN...NANTUCKET...
  NARRAGANSETT...WESTERLY...NEWPORT.

* HAZARD TYPES...HEAVY SNOW AND STRONG WINDS.

* ACCUMULATIONS...SNOW ACCUMULATION OF 6 TO 10 INCHES...WITH THE
  HIGHEST AMOUNTS ALONG THE IMMEDIATE SOUTH COAST.

* TIMING...SNOW WILL DEVELOP BY MID MORNING SATURDAY AND BECOME
  HEAVY AT TIMES IN THE AFTERNOON AND EVENING. SNOWFALL RATES UP
  TO ONE INCH PER HOUR WILL BE POSSIBLE AT TIMES. GUSTY WINDS UP
  TO 50 MPH COMBINED WITH THE SNOW WILL RESULT IN NEAR BLIZZARD
  CONDITIONS AT TIMES WITH CONSIDERABLE BLOWING SNOW. THE SNOW
  WILL BEGIN TO TAPER OFF AFTER MIDNIGHT SATURDAY NIGHT.

* IMPACTS...DANGEROUS TRAVEL WITH HEAVY SNOW AND POOR
  VISIBILITIES. HEAVY SNOW COMBINED WITH STRONG WINDS MAY RESULT
  IN ISOLATED POWER OUTAGES.

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TEMPERATURES...IN THE UPPER 20S.

* VISIBILITIES...ONE QUARTER MILE OR LESS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

&&

$$

MAZ019-RIZ003>005-230445-
/O.NEW.KBOX.WS.W.0001.160123T0900Z-160124T1200Z/
EASTERN PLYMOUTH MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
INCLUDING THE CITIES OF...PLYMOUTH...WEST GREENWICH...WARWICK...
BRISTOL
336 PM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT FROM 4 AM SATURDAY TO 7 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 4 AM SATURDAY TO
7 AM EST SUNDAY.

* LOCATIONS...KENT AND BRISTOL COUNTIES IN RHODE ISLAND AND
  COASTAL PLYMOUTH COUNTY. CITIES AND TOWNS IN THE WARNING INCLUDE
  PLYMOUTH...WEST GREENWICH...WARWICK... BRISTOL.

* HAZARD TYPES...HEAVY SNOW. 

* ACCUMULATIONS...SNOW ACCUMULATION OF 4 TO 8 INCHES.

* TIMING...SNOW WILL DEVELOP AROUND MID MORNING SATURDAY AND
  BECOME HEAVY AT TIMES IN THE AFTERNOON AND EVENING. SNOWFALL
  RATES UP TO ONE INCH PER HOUR WILL BE POSSIBLE AT TIMES. GUSTY
  WINDS UP TO 45 MPH COMBINED WITH THE SNOW WILL RESULT IN
  BLOWING SNOW AND POOR VISIBILITIES AT TIMES. THE SNOW WILL BEGIN
  TO TAPER OFF AFTER MIDNIGHT SATURDAY NIGHT.

* IMPACTS...HAZARDOUS TRAVEL WITH HEAVY SNOW AND POOR
  VISIBILITIES. HEAVY SNOW COMBINED WITH STRONG WINDS MAY RESULT
  IN ISOLATED POWER OUTAGES.

* WINDS...NORTHEAST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TEMPERATURES...IN THE UPPER 20S.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD...OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

&&

$$

CTZ002>004-MAZ017-018-RIZ001-002-230445-
/O.NEW.KBOX.WW.Y.0005.160123T0900Z-160124T1200Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...TAUNTON...BROCKTON...FOSTER...
SMITHFIELD...PROVIDENCE
336 PM EST FRI JAN 22 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 7 AM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 4 AM SATURDAY
TO 7 AM EST SUNDAY.

* LOCATIONS...NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND AND
  ADJACENT AREAS OF SOUTHEAST MASSACHUSETTS. CITIES AND TOWNS IN
  THE ADVISORY INCLUDE HARTFORD...WINDSOR LOCKS...UNION... 
  VERNON...PUTNAM...WILLIMANTIC...TAUNTON...BROCKTON...FOSTER...
  SMITHFIELD...PROVIDENCE.

* HAZARD TYPES...SNOW.

* ACCUMULATIONS...SNOW ACCUMULATION OF 3 TO 6 INCHES.

* TIMING...SNOW WILL DEVELOP AROUND MID TO LATE MORNING SATURDAY
  AND MAY BE BRIEFLY HEAVY AT TIMES IN THE AFTERNOON AND EVENING.
  GUSTY WINDS UP TO 35 MPH COMBINED WITH THE SNOW WILL RESULT IN
  BLOWING SNOW AND POOR VISIBILITIES AT TIMES. THE SNOW WILL BEGIN
  TO TAPER OFF AFTER MIDNIGHT SATURDAY NIGHT.

* IMPACTS...HAZARDOUS TRAVEL WITH SNOW COVERED ROADS AND POOR
  VISIBILITIES.

* WINDS...NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...IN THE 20S.

* VISIBILITIES...ONE QUARTER TO ONE HALF MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY IS ISSUED WHEN SNOW AND/OR ICE IS
FORECAST TO DEVELOP IN THE AFFECTED AREAS...BUT ACCUMULATIONS ARE
EXPECTED TO BE LIGHT. ANY SNOW OR ICE WOULD RESULT IN SLIPPERY
CONDITIONS ON UNTREATED ROADWAYS AND SIDEWALKS.  WHEN
TEMPERATURES ARE BELOW FREEZING...MOTORISTS NEED TO BE ESPECIALLY
CAREFUL ON BRIDGES AND OVERPASSES WHERE SLIPPERY SPOTS CAN EASILY
DEVELOP.

&&

$$


FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm watch went out at Jan 22, 3:48 AM EST, 32 minutes earlier.

Area forecast discussion, Jan 22, 3:48 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EST FRI JAN 22 2016

.SYNOPSIS...
DRY AND COLD WEATHER CONTINUES THROUGH TONIGHT. INTENSIFYING LOW
PRESSURE WILL EMERGE OFF THE CAROLINA COAST SATURDAY AND THEN
TRACK SOUTH OF NEW ENGLAND SUNDAY. THIS STORM HAS THE POTENTIAL TO
BRING MODERATE TO HEAVY SNOW ACROSS THE SOUTH COAST OF MA AND RI
INCLUDING CAPE COD AND THE ISLANDS. THE STORM WILL ALSO DELIVER
STRONG WINDS AND THE RISK OF COASTAL FLOODING LATE SAT INTO THE
FIRST HALF OF SUNDAY. TEMPERATURES MODERATE EARLY NEXT WEEK.  A COLD
FRONT MOVES THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1 AM UPDATE...

NO CHANGES TO THE OVERNIGHT FORECAST.

=====================================================================

PREVIOUS DISCUSSION...

HIGH PRESSURE BUILDING S OUT OF CANADA ALLOWS THE NW-FLOW TO RELAX W
TO E. SUBSEQUENTLY OVERNIGHT STRONGEST WINDS WILL BE ALONG THE COAST
INCLUDING CAPE / ISLANDS. WITH MOSTLY CLEAR CONDITIONS...QUESTION
AS TO WHETHER RADIATIONAL COOLING PROCEEDS ACROSS INTERIOR S NEW
ENGLAND. CONFIDENCE TOWARDS NW AND N-CENTRAL MASS...ESPECIALLY
WITHIN SHELTERED VALLEY LOCALES AND WITH A SIGNIFICANT DEPTH OF
SNOW COVER. TALKING SINGLE DIGITS FOR SUCH AREAS...TEENS
ELSEWHERE BUT WOULD NOT BE SURPRISED IF WINDS BECOME LIGHT AND
CALM TOWARDS THE E. NOTORIOUS POINTS SUCH AS NORWOOD / TAUNTON MAY
AS WELL DROP INTO THE SINGLE DIGITS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
FRIDAY...

HIGH PRESSURE CONTINUES TO BUILD S AND E OUT OF CANADA AMPLIFIED BY
RISING HEIGHTS AND TIGHTENING CONFLUENT FLOW N OF THE DEVELOPING LOW
ACROSS THE SE CONUS. WILL SEE THIN HIGH CIRRUS INCREASING N AND E
INTO OUR REGION WITH THE ISENTROPIC FLOW...LOWERING AND
THICKENING TOWARDS THE END OF THE DAY. APPEARS LITTLE CHANGE IN
AIRMASS ALOFT AND WITH THINKING THE BOUNDARY-LAYER WILL WELL-MIX
AGAIN TO H9 AS A BLANKET OF HIGH CLOUDS TAKES SHAPE...THINKING
HIGHS WILL BE A FEW DEGREES LOWER THAN THURSDAY...AROUND THE
UPPER-20S TO LOW-30S WITH LIGHT N-WINDS...A BIT STRONGER ALONG
THE COAST. WIND CHILLS JUST ABOUT 5 TO 10 DEGREES BELOW ACTUAL
TEMPERATURES.

FRIDAY NIGHT...

TOP-DOWN MOISTENING THROUGH THE UPPER-LEVELS LOWERING INTO THE MID-
LEVELS CONTINUING...BUT EXPECTED TO BE A SHARP N-S GRADIENT. H7
MOISTURE MAY NOT CROP MUCH N THAN THE CT/RI/MA BORDER.
JUXTAPOSITION OF THE CONFLUENT FLOW N INFLUENTIAL AS TO OUTCOMES
PARENT WITH HIGH PRESSURE. INCREASING N/NE-FLOW PER ISALLOBARIC
RESPONSE TO THE DEEPENING LOW INTO THE MID-ATLANTIC. AN INCREASING
ONSHORE FLOW OFF THE WARMER WATERS WITH A THICK BLANKET OF CLOUDS
ALOFT...BELIEVE MINS WILL RANGE MILDER IN THE TEENS TO LOW-20S.
PERHAPS SOME SINGLE DIGITS FAR N/W MASS ALONG THE HIGH TERRAIN
WHERE N-WINDS WILL USHER FROM THE COLD INTERIOR OF NEW ENGLAND.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGHLIGHTS...
  * MODERATING TEMPERATURES EXPECTED EARLY NEXT WEEK
  * A COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND WEDNESDAY MORNING
  * SEASONABLE BUT MOSTLY DRY WEATHER FOLLOWS

22/00Z MODELS ARE IN GENERALLY GOOD AGREEMENT ON THE OVERALL
SYNOPTIC PATTERN THROUGHOUT THE LONG TERM PORTION OF THE FORECAST.
THE UPPER TROUGH/LOW PRESSURE ASSOCIATED WITH THE WEEKEND STORM WILL
PULL AWAY FROM SOUTHERN NEW ENGLAND SUNDAY.  THIS WILL ALLOW
SHORTWAVE RIDGING TO MOVE OVER SOUTHERN NEW ENGLAND FOR MONDAY.  LOW
PRESSURE MOVES THROUGH QUEBEC TUESDAY BRINGING A COLD FRONT THROUGH
THE REGION WEDNESDAY MORNING.  COLD HIGH PRESSURE FOLLOWS.
OVERALL..A RELATIVELY QUIET WEATHER WEEK FOLLOWING THE WEEKEND STORM.

SUNDAY...LOOKING AT SNOW COMING TO AN END DURING THE MORNING HOURS
AS THE UPPER TROUGH/SURFACE LOW PULL AWAY FROM SOUTHERN NEW ENGLAND.
EXPECT ANY LINGERING SNOW TO BE ACROSS EASTERN MASSACHUSETTS DURING
THE MORNING.  STRONG TO DAMAGING WINDS CONTINUE INTO THE EARLY
AFTERNOON PARTICULARLY FOR THE CAPE AND ISLANDS WITH A 40 TO 50 KT
LOW LEVEL JET OVERHEAD.  EXPECT WIND GUSTS UP TO 50 MPH OVER THE
CAPE AND ISLANDS WITH 30 TO 40 MPH GUSTS ACROSS PORTIONS OF RHODE
ISLAND...SOUTHEASTERN MASSACHUSETTS...AND THE EASTERN MASSACHUSETTS
COAST.  HIGH TEMPERATURES WILL BE SEASONABLE.

MONDAY AND TUESDAY...SHORTWAVE RIDGING MOVES OVER SOUTHERN NEW
ENGLAND MONDAY AND CONTINUED SOUTHWESTERLY FLOW WILL ALLOW
TEMPERATURES TO MODERATE.  HIGH PRESSURE IN THE MID-ATLANTIC WILL
SLOWLY MOVE OFFSHORE MONDAY AS LOW PRESSURE PUSHES FROM THE GREAT
LAKES INTO QUEBEC.  ABOVE NORMAL TEMPERATURES ARE EXPECTED WITH
MOSTLY DRY WEATHER.

WEDNESDAY AND THURSDAY...LOW PRESSURE IN QUEBEC CONTINUES TO MOVE
EASTWARD...PULLING A COLD FRONT THROUGH SOUTHERN NEW ENGLAND EARLY
WEDNESDAY.  HIGH PRESSURE BUILDS IN BEHIND THE FRONT.  TEMPERATURES
REMAIN ABOVE NORMAL BUT START TO TREND COOLER.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY NIGHT/...MODERATE CONFIDENCE.

1 AM UPDATE ...

TODAY ... VFR ALTHOUGH MVFR CIGS MAY CLIP THE OUTER CAPE FROM TIME
TO TIME. GUSTY NW WINDS THIS MORNING RELAX THIS AFTERNOON AND
BECOME NORTHERLY.

TONIGHT ... VFR ALONG WITH DRY WEATHER. LIGHT NORTH WINDS BECOME
NE LATE AND INCREASE TOWARD DAYBREAK SAT.

SATURDAY ... NE WINDS INCREASE UP TO 45 KT POSSIBLE ACROSS CAPE
COD AND THE ISLANDS. SNOW OVERSPREADS THE AREA ALONG WITH MVFR
CONDITIONS...LOWEST CIGS AND VSBYS OVER SOUTH COAST AND ISLANDS.
SNOW ACCUMULATIONS OF AN INCH OR TWO POSSIBLE COASTAL RI AND SOUTH
COAST MA INCLUDING CAPE COD AND ISLANDS. AN INCH OR LESS NORTHWARD
TO BDL-PVD-BOS.

SAT NIGHT ... STRONG NE WINDS G45 KT ACROSS CAPE COD AND THE
ISLANDS. MVFR IN SNOW ACROSS RI AND EASTERN MA WITH LOWEST CIGS
AND VSBY SOUTH COAST. CONDITIONS IMPROVING TO VFR ACROSS CT AND
WESTERN-CENTRAL MA. AN ADDITIONAL 1-2 INCHES OF SNOWFALL POSSIBLE
SOUTH COAST INCLUDING CAPE COD AND ISLANDS.

KBOS TERMINAL...
DRY FORECAST THRU THIS EVENING THEN MVFR CIGS ARRIVE TOWARD SAT
MORNING. THEN SAT/SAT NIGHT...MVFR CIGS WITH SCATTERED SNOW
SHOWERS YIELDING AN INCH OR LESS OF ACCUMULATION.

KBDL TERMINAL...
DRY FORECAST AND VFR THRU TONIGHT. THEN SAT MVFR CIGS WITH
NORTHERN EDGE OF SNOW SHIELD COMING CLOSE TO BDL. SAT NIGHT...MVFR
IMPROVING TO VFR.

OUTLOOK /SUNDAY THROUGH TUESDAY/...

SUNDAY...HIGH CONFIDENCE.  MVFR/IFR CONDITIONS IN SNOW EASTERN
MASS/RI MORNING...IMPROVING FROM WEST TO EAST. NORTHEAST WINDS WITH
POTENTIAL FOR 45 TO 50 KNOT GUSTS OVER CAPE COD AND ISLANDS.

MONDAY...HIGH CONFIDENCE.  VFR.

TUESDAY...MODERATE CONFIDENCE.  MAINLY VFR.  LOW PROBABILITY OF MVFR
IN ISOLATED SNOW/RAIN SHOWERS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY NIGHT/...HIGH CONFIDENCE.

NW-WINDS REMAINING BLUSTERY WITH GUSTS 20 TO 25 KTS THROUGH FRIDAY
MORNING...DIMINISHING ALONG WITH THE LIKELY THREAT OF FREEZING
SPRAY AS HIGH PRESSURE BUILDS INTO THE REGION OUT OF CANADA. WAVES
WILL DIMINISH GRADUALLY THEREAFTER WITH WAVES DROPPING BELOW
5-FEET ON THE OUTER WATERS INTO THE LATE AFTERNOON HOURS.

A LULL THROUGH THE FRIDAY EVENING PERIOD...WILL SEE WINDS BACK
AND INCREASE OUT OF THE NE IN ADVANCE OF THE STORM SYSTEM OUT OF
THE MID-ATLANTIC. SEAS INCREASING ACROSS THE S/SE WATERS WHERE THE
STRONGEST OF THE NE-FLOW WILL BE SITUATED WITH THE EXPECTATION OF
GUSTS UP TO 30 KTS ACROSS BLOCK ISLAND SOUND AND POINTS S/SW. SEAS
BUILDING TO 5-FEET.

OUTLOOK /SUNDAY THROUGH TUESDAY/...MODERATE CONFIDENCE.

SUNDAY...STRONG LOW PRES TRACKS SE OF THE 40N/70W BENCHMARK.
STRONGEST WINDS OCCUR SUN MORNING WHEN NE GALES WILL IMPACT THE
WATERS. THERE IS A MODERATE RISK FOR STORM FORCE GUSTS ACROSS THE
OUTERMOST SOUTHEASTERN COASTAL WATERS. VERY LARGE SEAS GIVEN THE
LONG ENE FETCH WITH SEAS 15 TO 25 FT SOUTH AND EAST OF NANTUCKET
OCEAN WATERS.  WINDS AND SEAS DIMINISH THROUGH THE DAY.

MONDAY...WINDS BELOW 25 KNOTS. SEAS DIMINISHING BUT BETWEEN 5 AND 7
FEET ESPECIALLY ON THE OUTER WATERS.  WINDS INCREASE ON THE SOUTHERN
WATERS LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING.

TUESDAY...WINDS AND SEAS SLOWLY INCREASE THROUGH THE DAY AS A COLD
FRONT APPROACHES THE WATERS.  SMALL CRAFT ADVISORIES LIKELY.

&&

.TIDES/COASTAL FLOODING...
BOSTON SUNDAY MORNING HIGH TIDE AT 1112 AM WILL BE AT 10.92 FEET.
SEAS OFF CAPE COD AT THAT TIME ARE FORECAST AT 15-20 FEET. GIVEN
THE CURRENT FORECAST TRACK OF THE STORM WE ARE ESTIMATING A SURGE
OF 2 TO 2.5 FT. THIS SURGE COUPLED WITH LARGE WAVE ACTION WILL
LIKELY YIELD WIDESPREAD MINOR COASTAL FLOODING WITH A LOW RISK FOR
MODERATE FLOODING. HIGHEST RISK AREA APPEARS TO BE SOUTH OF BOSTON
THROUGH COASTAL PLYMOUTH COUNTY TO THE UPPER CAPE /SANDWICH AREA/.
THIS ALSO INCLUDES NANTUCKET.

SURPRISINGLY THE ETSS SURGE WAS HIGHER THAN THE ESTOFS GUIDANCE
AND WAS THE PREFERRED CHOICE. HOWEVER STILL HAD TO INCREASE THE
ETSS TO OBTAIN A 2-2.5 FT SURGE ACROSS EASTERN MA.

REGARDING EROSION...GIVEN DURATION OF THE STORM WILL IMPACT
MULTIPLE TIDE CYCLES AND MAGNITUDE OF WAVE ACTION...EXPECTING
WIDESPREAD MINOR TO MODERATE EROSION WITH A LOW RISK OF MORE
SEVERE EROSION SANDWICH/DENNIS/OUTER CAPE AND EAST SIDE OF
NANTUCKET IF STRONGER WIND FIELD DRIFTS NORTHWARD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...GALE WATCH FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     ANZ232>235-237.
     GALE WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON
     FOR ANZ231.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST THIS MORNING FOR ANZ231-
     250-251.
     GALE WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING FOR
     ANZ236.
     GALE WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON FOR
     ANZ250-251.
     STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING FOR
     ANZ254>256.
     SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR ANZ254-
     255.

&&

SYNOPSIS...RLG/SIPPRELL
NEAR TERM...BELK/NOCERA/SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...RLG
AVIATION...NOCERA/RLG
MARINE...RLG/SIPPRELL
TIDES/COASTAL FLOODING...STAFF

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:56 AM ESTHigh Wind WatchBOXWashington10 hr
Jan 22, 3:36 PM ESTBlizzard WarningBOXWashington33 hr
Jan 22, 3:36 PM ESTWinter Storm WarningBOXBristol, Kent, Newport, Providence, Washington39 hr
Jan 22, 3:36 PM ESTWinter Weather AdvisoryBOXProvidence36 hr
Jan 22, 4:41 AM ESTSmall Craft AdvisoryBOX10 hr
Jan 22, 2:50 PM ESTGale WarningBOX46 hr
Jan 22, 2:50 PM ESTStorm WarningBOX37 hr
Jan 22, 2:58 PM ESTHigh Wind WarningBOXBarnstable, Nantucket25 hr
Jan 22, 2:58 PM ESTWind AdvisoryBOXEssex34 hr
Jan 22, 3:43 PM ESTCoastal Flood WatchBOXBarnstable, Nantucket, Norfolk, Plymouth34 hr

Nearby

Winter Storm Watches in Massachusetts, 2016Winter Storm Watches in Rhode Island, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.